Alabama, 2007

Hail and Damaging Winds in Alabama, April 3, 2007

April 3, 2007 · NWS HUN · 20 events in 7 counties and zones

A couple isolated thunderstorms moving east across the northern half of Alabama during the late morning dropped some hail in north central Alabama. The combination of an unstable airmass and outflow boundaries from the earlier storms helped to initiate other hail storms during the afternoon in north central and northeast Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A couple isolated thunderstorms moving east across the northern half of Alabama during the late morning dropped some hail in north central Alabama. The combination of an unstable airmass and outflow boundaries from the earlier storms helped to initiate other hail storms during the afternoon in north central and northeast Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 3, 10:12 AM CST, 25 minutes earlier.

Area forecast discussion, Apr 3, 10:12 AM CST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1112 AM CDT TUE APR 3 2007

.UPDATE...
ADJUSTING HIGH TEMPS UP A COUPLE OF DEGREES FOR WRN ZONES.

&&

.DISCUSSION...
ANALYSIS REVEALS SFC LOW PRESSURE IS CENTERED OVER THE UPPER
MIDWEST WITH A COLD FRONT EXTENDING SW ACROSS MO AND INTO NRN TX.
THE AIRMASS IN THE WARM SECTOR IS RATHER UNSTABLE WITH DEWPTS IN
THE 60S ACROSS THE LOWER/MID MS AND TN VALLEYS. A WEAK CAP REMAINS
IN PLACE...BUT IT IS QUICKLY BEING ERODED AS TEMPS WARM INTO THE
MID 70S. A WEAK S/W KICKED UP A COUPLE OF ISOLATED TSTMS...WHICH
QUICKLY DEVELOPED ACROSS NERN MS AND MOVED NE INTO NRN AL.
INTERESTINGLY...SOME MAMMATUS CLOUDS UNDER THE ANVIL OF THE STORM
TO THE WEST WERE SEEN HERE AT THE NWS OFFICE IN HUNTSVILLE. SO
THERE DEFINITELY IS SOME STRONG MID LEVEL SHEAR PRESENT. 12Z
SNDINGS INDICATE LOW LEVEL SHEAR WAS QUITE UNIDIRECTIONAL THUS
FAVORING SPLITTING STORMS...WHICH HAS ALREADY OCCURRED WITH THE
STORMS MOVING ACROSS THE AREA ATTM.

AS TEMPS CONTINUE TO WARM INTO THE 80S TODAY...ADDITIONAL ISOLATED
TO SCATTERED TSTORMS MAY DEVELOP...BUT NOT REALLY SEEING ANY
SIGNIFICANT S/W TROFS UPSTREAM. SO ADDITIONAL TSTORMS WILL
PROBABLY NOT BE UNTIL LATER THIS AFTERNOON NEAR THE PEAK OF THE
DIURNAL TEMP CURVE. FCST SNDINGS SUGGEST LOW LEVEL HODOGRAPHS
WILL BECOME MORE CURVED THIS AFTERNOON AS THE FRONT MOVES CLOSER
AND WINDS BACK IN RESPONSE. THUS MORE ORGANIZED CONVECTION IN THE
FORM OF SUPERCELLS ARE THE MORE PROBABLE STORM TYPE THIS
AFTERNOON. LOW AND MID LEVEL LAPSE RATES ARE STILL EXPECTED TO BE
RATHER STEEP AND THUS LARGE HAIL AND DAMAGING WIND GUSTS ARE A
POSSIBILITY. FORTUNATELY 0-1KM SHEAR DOES NOT APPEAR TO BE VERY
FAVORABLE FOR TORNADOES THIS AFTERNOON. SINCE TEMPS HAVE WARMED
INTO THE MID 70S ACROSS THE TN VALLEY AND THERE IS LESS CLOUD
COVER OVER NWRN AL...WILL RAISE HIGH TEMPS A FEW DEGREES.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

PG
Hazardous weather outlook, Apr 3, 4:00 AM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT TUE APR 3 2007

ALZ001>010-016-TNZ076-096-097-031900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
500 AM CDT TUE APR 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A STRONG COLD FRONT WILL APPROACH THE TENNESSEE VALLEY TONIGHT...AND
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS
COULD BECOME STRONG TO SEVERE... ESPECIALLY FROM THE LATE AFTERNOON
THROUGH THE OVERNIGHT. DAMAGING WIND GUSTS AND PENNY SIZE HAIL ARE
THE MAIN SEVERE WEATHER THREATS. THE COLD FRONT IS FORECAST TO MOVE
ACROSS THE TENNESSEE VALLEY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

MUCH COOLER AIR WILL FOLLOW BEHIND THE FRONT ON WEDNESDAY. BELOW TO
MUCH BELOW NORMAL TEMPERATURES CAN BE EXPECTED FOR THE LATTER HALF
OF THIS WEEK. THERE IS A CHANCE FOR FROSTS OR LIGHT FREEZES TO
AFFECT PORTIONS OF THE TENNESSEE VALLEY AROUND THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUESTED LATER THIS AFTERNOON INTO THE OVERNIGHT.

RSB

In the hours before

Special weather statement, Apr 3, 7:51 AM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
851 AM CDT TUE APR 3 2007

ALZ003-031430-
FRANKLIN-
851 AM CDT TUE APR 3 2007

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 930 AM CDT...

AT 847 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF TREMONT...OR 10 MILES SOUTH
OF RED BAY...MOVING EAST AT 25 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  VINA.
  ATWOOD.
  HODGES.
  DUKETON.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

KULA
Special weather statement, Apr 3, 9:11 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1011 AM CDT TUE APR 3 2007

ALZ004-031545-
LAWRENCE-
1011 AM CDT TUE APR 3 2007

...SIGNIFICANT WEATHER ALERT FOR NORTH CENTRAL LAWRENCE COUNTY UNTIL
1045 AM CDT...

AT 1007 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MOULTON...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  STATE ROAD 157 NEAR HATTON.
  CHALYBEATE SPRINGS.
  HILLSBORO.
  CADDO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

PG
Special weather statement, Apr 3, 9:39 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1039 AM CDT TUE APR 3 2007

ALZ016-031600-
CULLMAN-
1039 AM CDT TUE APR 3 2007

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 1115 AM CDT...

AT 1032 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ADDISON...OR 22 MILES NORTH OF JASPER...
MOVING EAST AT 20 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HIGHWAY 278 BETWEEN ADDISON AND JONES CHAPEL.
  JONES CHAPEL.
  LOGAN.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. IF YOU ARE IN THE PATH OF THIS
STORM SEEK SHELTER IN A BUILDING OR CAR IMMEDIATELY.

PG
Special weather statement, Apr 3, 10:06 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT...RETRANSMITTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1106 AM CDT TUE APR 3 2007

ALZ016-031615-
CULLMAN-
1106 AM CDT TUE APR 3 2007

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 1115 AM CDT...

AT 1032 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ADDISON...OR 22 MILES NORTH OF JASPER...
MOVING EAST AT 20 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HIGHWAY 278 BETWEEN ADDISON AND JONES CHAPEL.
  JONES CHAPEL.
  LOGAN.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. IF YOU ARE IN THE PATH OF THIS
STORM SEEK SHELTER IN A BUILDING OR CAR IMMEDIATELY.

PG
Special weather statement, Apr 3, 10:18 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1118 AM CDT TUE APR 3 2007

ALZ016-031645-
CULLMAN-
1118 AM CDT TUE APR 3 2007

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 1145 AM CDT...

AT 1117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF CULLMAN...MOVING EAST AT 20
MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BALDWIN.
  SOUTH VINEMONT.
  CULLMAN.
  PHELAN.
  FAIRVIEW.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. IF YOU ARE IN OR NEAR THE PATH OF
THIS STORM SEEK SHELTER IN A BUILDING OR CAR IMMEDIATELY UNTIL THE
STORM HAS PASSED AND YOU CANNOT HEAR THUNDER ANYMORE.

PG

The radar

The Northeast Alabama radar (KHTX), 108 km away, was scanning. The volume nearest the first event began at 16:36 UTC.

Open the radar archive at this moment

Event by event

15 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Cullman

When
April 3, 10:37 AM CST
Where
Cullman County, 0.57 mi W of Cullman
Measured
1 in hail
Reported by
Public
Coordinates
34.180, -86.840

An isolated thunderstorm developed in far eastern Mississippi and moved east across the northern half of Alabama into Cullman, where hail was reported.

Hail, Cullman

When
April 3, 11:15 AM CST
Where
Cullman County, Holly Pond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.170, -86.620

This hail was dropped by the same storm that moved across the city of Cullman about 30 minutes earlier. A photograph of this hailstone suggests smaller diameter hailstones had been clumped to form a larger diameter stone.

Hail, Madison

When
April 3, 12:36 PM CST to 12:42 PM CST
Where
Madison County, 2.2 mi SE of Madison to 0.9 mi NW of Redstone Aaf
Measured
0.88 in hail
Reported by
Public
Coordinates
34.680, -86.740

The thunderstorm developed about 15 miles southwest of Madison and moved east mainly along I-565 across Madison and toward Huntsville. Public reports of hail covering the ground in Madison were received.

Hail, Madison

When
April 3, 12:51 PM CST
Where
Madison County, 1.21 mi WSW of Huntsville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
34.723, -86.640

Hail to one inch in diameter occurred on the campus of the University of Alabama in Huntsville.

Hail, Madison

When
April 3, 12:53 PM CST to 12:55 PM CST
Where
Madison County, 0.92 mi NW of Huntsville Park to 1.71 mi E of Huntsville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.709, -86.631

This thunderstorm dropped hail in the city of Madison and moved east along I-565 toward Huntsville. Hail was reported throughout the city of Huntsville, from the UAH campus to the downtown area mainly along and south of I-565.

Hail, Madison

When
April 3, 1:01 PM CST
Where
Madison County, 1.92 mi ENE of Huntsville Park
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
34.711, -86.589

Hail occurred at the Parkway Place Mall.

Hail, Dekalb

When
April 3, 1:09 PM CST
Where
Dekalb County, 0.57 mi E of Collinsville
Measured
0.75 in hail
Reported by
Public
Coordinates
34.270, -85.860

Hail to 0.75 inches occurred at City Hall in Collinsville.

Hail, Dekalb

When
April 3, 1:10 PM CST to 1:20 PM CST
Where
Dekalb County, 0.57 mi E of Collinsville to 3.58 mi ESE of Collinsville
Measured
0.88 in hail
Reported by
Public
Coordinates
34.270, -85.860

Several reports of hail occurred from Collinsville eastward to the Cherokee county line, west of Sand Rock.

Hail, Dekalb

When
April 3, 1:15 PM CST
Where
Dekalb County, 0.57 mi E of Collinsville
Measured
1.75 in hail
Reported by
Public
Coordinates
34.270, -85.860

Several reports of hail occurred from Collinsville eastward to the Cherokee county line, west of Sand Rock. The largest hailstones reported fell in Collinsville.

Hail, Madison

When
April 3, 1:25 PM CST
Where
Madison County, 0.57 mi E of Brownsboro
Measured
0.75 in hail
Reported by
Post Office
Coordinates
34.750, -86.440

This thunderstorm also produced hail further to the west in the Huntsville area.

Hail, Dekalb

When
April 3, 2:55 PM CST
Where
Dekalb County, 0.9 mi NE of Ft Payne
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.440, -85.720

Hail, Dekalb

When
April 3, 3:07 PM CST
Where
Dekalb County, 4 mi E of Rodentown
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.230, -85.950

Hail, Madison

When
April 3, 7:30 PM CST
Where
Madison County, 0.57 mi W of Madison Xrds
Measured
0.88 in hail
Reported by
Public
Coordinates
34.900, -86.730

A thunderstorm that developed ahead of a squall line dropped hail in northwest Madison County, AL.

Thunderstorm Wind, Lauderdale

When
April 3, 9:13 PM CST
Where
Lauderdale County, 0.89 mi NW of Upper Green Hill
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.990, -87.510

Trees were knocked down near Highway 13 as a squall line moved across the region.

Thunderstorm Wind, Lauderdale

When
April 3, 9:15 PM CST
Where
Lauderdale County, 0.69 mi N of Cloverdale
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.940, -87.770

Trees were blown down near highway 157 and County Road 41 as a squall line moved across the region.

Thunderstorm Wind, Limestone

When
April 3, 9:25 PM CST
Where
Limestone County, Elkmont
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.930, -86.980

Trees were blown down near Highway 127 as a squall line moved across the region.

Thunderstorm Wind, Madison

When
April 3, 9:35 PM CST to 9:55 PM CST
Where
Madison County, 0.75 mi W of Madison Xrds to Maysville
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.900, -86.733

Strong straight-line winds associated with a squall line knocked down numerous trees and power lines across the northern half of Madison County. This resulted in some homes being damaged by and about 7200 without electricity for several hours during the night.

Hail, Lawrence

When
April 3, 10:04 PM CST
Where
Lawrence County, 0.69 mi N of Masterson Mill
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.540, -87.280

A thunderstorm embedded within a squall line moving southeast across the area produced hail north of Moulton.

Hail, Dekalb

When
April 3, 10:34 PM CST to 10:42 PM CST
Where
Dekalb County, 0.57 mi E of Beaty Xrds
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.700, -85.670

Public and law enforcement reported hail in the Ider area. This hail occurred as a line of thunderstorms moved across the area.

Thunderstorm Wind, Marshall

When
April 3, 10:57 PM CST
Where
Marshall County, 1.5 mi SSE of Little New York
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.360, -86.170

A squall line knocked down power lines near Martling.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23592, 23593, 23594, 23595, 23596, 23597, 23603, 23599, 23600, 23598, 23604, 23605, 23606, 23609, 23610, 23611, 23612, 23607, 23608, 23613.